Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 2, 2012, 11:06 AM CDT for Lowndes County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2012, 11:06 AM CDT (16:06 UTC)
- Expired
- Aug 2, 2012, 11:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
County Lowndes County, AL
The radar
The Birmingham radar (KBMX), 116 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
855
WWUS84 KBMX 021606
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT THU AUG 2 2012
ALZ040-042-021645-
DALLAS AL-LOWNDES AL-
1106 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 1145 AM CDT...
AT 1101 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BELKNAP...OR 14 MILES SOUTH OF SELMONT-WEST
SELMONT...MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CARLOWVILLE...
MINTER...
COLLIRENE...
FARMERSVILLE...
FOSTORIA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3219 8708 3230 8697 3211 8673 3204 8688
3204 8704
TIME...MOT...LOC 1606Z 318DEG 10KT 3216 8697
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:40 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 2, 6:40 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 640 AM CDT THU AUG 2 2012 .UPDATE... FOR AVIATION. && .SHORT TERM...TODAY THROUGH SATURDAY. THE ALWAYS UNPREDICTABLE NORTHWEST FLOW ALOFT WILL CONTINUE TO BE THE DOMINATE PATTERN THE NEXT FEW DAYS. AN UPSTREAM IMPULSE LOCATED OVER ARKANSAS WILL PUSH CONVECTION INTO MISSISSIPPI THIS MORNING. SOME OF THIS ACTIVITY WILL EVENTUALLY MOVE INTO WEST ALABAMA. ANOTHER WEAK IMPULSE OVER GEORGIA WILL ALSO TRIGGER SCATTERED THUNDERSTORMS ACROSS EAST CENTRAL AND SOUTHEAST ALABAMA TODAY. DRIER MOVING INTO EASTERN TENNESSEE AND NORTHEAST ALABAMA SHOULD KEEP MOSTLY RAIN FREE CONDITIONS EAST OF I-65 AND NORTH OF I-20. THE NAM AND GFS ARE SHOWING A FAIRLY SIGNIFICANT MCS MOVING INTO WESTERN TENNESSEE AFTER MIDNIGHT TONIGHT. THE MODELS HAVE BEEN SHOWING THE MCS WEAKENING CONSIDERABLY BEFORE IT REACHES NORTHWEST ALABAMA... BUT LATEST NAM MODEL RUN NOW HAS IT MAINTAINING ITS STRENGTH AS IT MOVES INTO NW ALABAMA FRIDAY MORNING. FORECAST WILL REFLECT HIGH END CHANCE POPS FOR NORTHWEST COUNTIES ON FRIDAY... BUT POPS MAY NEED TO BE RAISED TO LIKELY IF TRENDS CONTINUE TO SHOW A MORE ROBUST SYSTEM. THE UPPER FLOW PATTERN WILL SHIFT TO A MORE ZONAL FLOW PATTERN OVER THE WEEKEND AS A STRONG UPPER SHORT WAVE TROF MOVES ACROSS THE UPPER MISSISSIPPI VALLEY REGION. THE SHORT WAVE TROF WILL KEEP THE HEAT RIDGE OVER TEXAS WITH THE THE BERMUDA RIDGE STAYING EAST OF THE AREA. THIS WILL PRODUCE A WEAKNESS IN THE UPPER HEIGHT PATTERN OVER ALABAMA AND ALLOW FOR SCATTERED STORMS TO DEVELOP OVER CENTRAL ALABAMA ON SATURDAY... MAINLY DRIVEN BY THE HEATING OF THE DAY. DURING THIS FORECAST PERIOD...TODAY SHOULD BE THE LAST DAY OF HIGHS IN THE MIDDLE TO UPPER 90S. LOW LEVEL FLOW BECOMES SOUTHWEST AND A SLIGHTLY COOLER MARITIME AIR MASS OVERSPREADS ALABAMA. HEAT INDICES WILL ONCE AGAIN CLIMB ABOVE 100 TODAY...BUT ONLY A FEW LOCATIONS REACH THE CRITICAL 105 HEAT INDEX CRITERIA...AND NO HEAT ADVISORY WILL BE ISSUED. .LONG TERM...SUNDAY THROUGH WEDNESDAY. DECENT RAIN CHANCES DURING THE FIRST HALF OF THIS PERIOD AS A SHORT WAVE TROF AXIS SLOWLY WORKS ITS WAY INTO CENTRAL ALABAMA. ON SUNDAY THE SHORT WAVE TROF WILL DIG SOUTHWARD INTO THE MID MISSISSIPPI VALLEY REGION...PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF THE LOWER MISSISSIPPI VALLEY STATES...AND RAISED RAIN CHANCES TO LIKELY FOR AREAS NORTH OF I-20. BY MONDAY THE SHORT WAVE TROF AXIS WILL SLIDE INTO CENTRAL ALABAMA AND HELP TRIGGER SCATTERED CONVECTION ACROSS MOST OF THE AREA. THE GFS SHIFTS UPPER TROF AXIS FARTHER SOUTHWARD THAN THE ECMWF MODEL...BUT OVERALL TREND TUESDAY AND WEDNESDAY WILL BE FOR SMALLER RAIN CHANCES...MAINLY ACROSS THE SOUTHERN COUNTIES OF CENTRAL ALABAMA. 58/ROSE && .AVIATION... 12Z TAF DISCUSSION. PATCHY FOG THIS MORNING IS CAUSING SPOTTY MVFR TO IFR CONDITIONS MAINLY AT KTOI AND KEET. THIS WILL QUICKLY DISSIPATE BY 14Z. PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE REST OF THE MORNING AND INTO THE AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON BUT THE LOCATION AND TIMING OF THESE STORMS IS TOO UNPREDICTABLE TO INCLUDE IN THE TAFS FOR THIS CYCLE. 87/GRANTHAM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 97 72 91 72 91 / 10 20 40 30 40 ANNISTON 97 72 92 72 91 / 20 20 40 30 40 BIRMINGHAM 96 74 93 75 92 / 20 20 40 30 40 TUSCALOOSA 96 74 93 74 93 / 30 20 40 20 40 CALERA 96 73 92 72 91 / 20 20 40 20 40 AUBURN 95 73 91 73 92 / 30 20 40 20 30 MONTGOMERY 97 73 95 73 94 / 40 20 40 20 30 TROY 95 72 93 71 92 / 40 20 30 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 58/87
Hazardous weather outlook, Aug 2, 9:42 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 942 AM CDT THU AUG 2 2012 ALZ011>015-017>050-031200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 942 AM CDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ISOLATED DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE WITH ANY STORM THAT FORMS ACROSS CENTRAL ALABAMA TODAY. SOME OF THESE STORMS MAY BE SLOW MOVING... AND LOCALIZED FLOODING WILL BE POSSIBLE... ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 9:56 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 AM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HEAVY RAIN LIVINGSTON 32.60N 88.19W
08/02/2012 E0.00 INCH SUMTER AL EMERGENCY MNGR
HEAVY RAINFALL IN LIVINGSTON HAS RESULTED IN WATER ON
AREA ROADWAYS, INCLUDING HWY 11, WITH SEVERAL INCHES OF
WATER NOW COVERING PORTIONS OF THE ROAD.
&&
HBSpecial weather statement, Aug 2, 11:06 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT THU AUG 2 2012
ALZ040-042-021645-
DALLAS AL-LOWNDES AL-
1106 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 1145 AM CDT...
AT 1101 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BELKNAP...OR 14 MILES SOUTH OF SELMONT-WEST
SELMONT...MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CARLOWVILLE...
MINTER...
COLLIRENE...
FARMERSVILLE...
FOSTORIA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3219 8708 3230 8697 3211 8673 3204 8688
3204 8704
TIME...MOT...LOC 1606Z 318DEG 10KT 3216 8697
14The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:13 PM CDT | Special Weather Statement | BMX | Chambers | 47 min |
| Aug 2, 8:47 AM CDT | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Perry, Sumter | 3 hr |
| Aug 2, 9:58 AM CDT | Flash Flood Warning | BMX | Sumter | 3 hr |
| Aug 2, 12:58 PM CDT | Areal Flood Warning | BMX | Sumter | 3 hr |
| Aug 2, 12:58 PM CDT | Special Weather Statement | BMX | Coosa | 47 min |
| Aug 2, 2:14 PM CDT | Areal Flood Advisory | BMX | Bullock, Macon, Montgomery | 3 hr |
| Aug 2, 3:19 PM CDT | Special Weather Statement | BMX | Russell | 41 min |
| Aug 2, 3:26 PM CDT | Special Weather Statement | BMX | Marion | 49 min |
| Aug 2, 3:31 PM CDT | Areal Flood Advisory | BMX | Marion, Winston | 3 hr |
| Aug 2, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 42 min |
| Aug 2, 4:30 PM CDT | Special Weather Statement | BMX | Lamar | 45 min |
| Aug 2, 4:42 PM CDT | Flash Flood Warning | BMX | Marion, Winston | 80 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.